Alabama, 2016Damaging Winds in Alabama, August 4, 2016
August 4, 2016 · NWS BMX · 2 events in 1 county or zone
An isolated severe thunderstorm developed during the peak heating of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed during the peak heating of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 4, 2:15 PM CST, 52 minutes earlier.
Area forecast discussion, Aug 4, 2:15 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
315 PM CDT THU AUG 4 2016
.DISCUSSION...
Upper level shortwave trough scooting across the Ohio Valley this
afternoon was largely a non-factor for our weather today. Isolated
to scattered showers and storms are near their peak coverage and
intensity, with a general south to southeastward movement. Best
rain chances in the evening part of the forecast should be in the
southern and eastern portions of central Alabama.
Looking at the heat advisory situation for tomorrow -- it will be
borderline again, especially in the west. But the models do show
some drier air working into the north tomorrow, which could hold
down the heat index values just enough. Will let the current
advisory expire as scheduled this evening, and the overnight shift
can reevaluate with updated data.
Any dryness that does come in on Friday should be quickly
supplanted by an uptick in moisture come Saturday, which leads us
back to a typical summertime mesoscale driven weather pattern.
Interesting that the longer range models are still suggesting a
surface to mid-level low combination in the northern Gulf the
middle to end of next week, which helps to draw a lot tropical
moisture into our part of the world. Not sure I have enough
confidence (yet) to go more than 40-50 percent POPs at this time.
But a few more model runs with a more consistent timing and
placement, and we could probably really start to ramp up POPs for
at least a portion of our forecast area.
/61/
&&
.AVIATION...
18Z TAF Discussion.
Afternoon satellite and radar show scattered storms throughout the
CWA. There is also a line of thunderstorms currently passing
through Lawrence and Limestone counties in the northwest. This
system is expected to continue to track southeast, and could briefly
impact KASN and KANB around 20z. Cigs and Visby's will remain VFR
throughout the afternoon and evening hours, except for in or near
thunderstorms. Winds outside of thunderstorms will remain light
and variable.
92
&&
.FIRE WEATHER...
Generally scattered showers and thunderstorms are expected through
the week with highs in the lower to middle 90s. Surface winds
will be less than 10 mph. Since surface dew points are high,
there are no fire weather concerns at this time. There will be a
drier timeframe on Friday and Saturday afternoons, but rh values
remain above criteria.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 72 94 72 93 74 / 10 10 10 40 30
Anniston 73 93 73 93 74 / 20 20 20 40 30
Birmingham 75 95 76 94 75 / 20 10 10 40 30
Tuscaloosa 75 97 75 96 76 / 20 20 20 40 30
Calera 74 95 75 94 75 / 20 20 20 40 30
Auburn 74 93 75 94 75 / 30 40 20 40 30
Montgomery 76 96 76 97 76 / 30 40 20 40 30
Troy 73 93 74 94 74 / 30 40 20 40 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...
Walker...Winston.
&&
Hazardous weather outlook, Aug 4, 2:09 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT THU AUG 4 2016
ALZ011>015-017>050-052315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
309 PM CDT THU AUG 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES ACROSS MUCH OF
WESTERN AND SOUTHERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON
AND EARLY EVENING. THE AREA OF CONCERN IS ROUGHLY ALONG AND WEST
OF A LINE FROM PHENIX CITY TO BIRMINGHAM TO DOUBLE SPRINGS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A GOOD CHANCE THAT HEAT INDICES REACH 105 DEGREES OR
HIGHER FRIDAY AND SATURDAY AFTERNOON. THE AREA OF CONCERN IS
ROUGHLY ALONG AND WEST OF A LINE FROM PHENIX CITY TO BIRMINGHAM TO
DOUBLE SPRINGS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.
In the hours before
Special weather statement, Aug 4, 12:34 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT THU AUG 4 2016
ALZ025-027-036-041915-
TALLADEGA AL-COOSA AL-SHELBY AL-
134 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...
NORTHWESTERN COOSA AND SOUTHWESTERN TALLADEGA COUNTIES UNTIL 215 PM
CDT...
AT 133 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FAYETTEVILLE...OR NEAR TALLADEGA SPRINGS...MOVING SOUTHEAST AT
25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SYLACAUGA...CHILDERSBURG...COLUMBIANA...WILSONVILLE...
TALLADEGA SPRINGS...WEOGUFKA...STEWARTVILLE...HARPERSVILLE...
FAYETTEVILLE...UNITY...LAY LAKE...MARBLE VALLEY...MORIAH...
BENTLEYVILLE...HANOVER...DOLLAR...STRICKLAND CROSSROADS...SHELBY...
CEDAR CREEK AND GANTTS QUARRY.
LAT...LON 3300 8616 3287 8644 3298 8651 3299 8651
3300 8652 3302 8652 3302 8655 3319 8666
3331 8642
TIME...MOT...LOC 1833Z 330DEG 20KT 3317 8646Special weather statement, Aug 4, 1:13 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT THU AUG 4 2016
ALZ025-035-036-042000-
CHILTON AL-COOSA AL-SHELBY AL-
213 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON...SOUTHEASTERN
SHELBY AND WESTERN COOSA COUNTIES UNTIL 300 PM CDT...
AT 212 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAY LAKE...OR 7 MILES SOUTHWEST OF TALLADEGA SPRINGS...MOVING
SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLANTON...LYLE...GAP OF THE MOUNTAIN...HIGGINS FERRY PARK...
LAY LAKE...MARBLE VALLEY...MITCHELL LAKE...LAY LAKE DAM...MORIAH...
DOLLAR...SHELBY...PAINT CREEK...SPRING CREEK...I 65 REST AREA...
WAXAHATCHEE CREEK...KELLEY BRANCH...COOPER...
MITCHELL DAM AND HIGHWAY 145 AND CR 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3275 8655 3306 8676 3314 8648 3312 8646
3312 8648 3310 8649 3310 8645 3286 8625
TIME...MOT...LOC 1912Z 333DEG 12KT 3304 8654Thunderstorm Wind, Etowah
- When
- August 4, 3:07 PM CST to 3:08 PM CST
- Where
- Etowah County, 1.8 mi NE of Rainbow City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.970, -86.010
Several trees uprooted and power lines downed in the city of Gadsden.
Thunderstorm Wind, Etowah
- When
- August 4, 3:08 PM CST
- Where
- Etowah County, 0.57 mi W of Rainbow City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -86.040
Several trees uprooted and power lines downed around Rainbow City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, August 4, 20162 deaths · 1 event
- Heat in Illinois, August 4 to 5, 20161 death · 12 events
- Tornado and Damaging Winds in Wisconsin, August 4, 2016$105,000 · EF1 · 7 events
- Tornado and Damaging Winds in Louisiana, August 4, 20162 injured · $100,000 · EF0 · 4 events
- Hail and Damaging Winds in Minnesota, August 4, 2016$102,000 · 1.5 in hail · 16 events
- Flash Flood and Heavy Rain in Georgia, August 4 to 5, 2016$180,000 · 3 events
- Damaging Winds in Wisconsin, August 4, 2016$156,000 · 87 kt wind · 4 events
- Damaging Winds and Heavy Rain in Iowa, August 4, 2016$90,000 · 61 kt wind · 9 events
- Flood and Damaging Winds in Wisconsin, August 4, 2016$68,000 · 62 kt wind · 14 events
- Tornado and Damaging Wind in Florida, August 4, 20161 injured · EF1 · 3 events
- Flash Flooding in New Mexico, August 4, 2016$20,000 · 3 events
- Lightning Strike in Florida, August 4, 20162 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656225, 656226.